Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 21, 2021York County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 21, 2021, 3:25 PM EDT for York County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 3:25 PM EDT (19:25 UTC)
Expired
Jul 21, 2021, 4:00 PM EDT
In force
35 min
Issued by
NWS State College, PA

County York County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS81 KCTP 211925
SPSCTP

Special Weather Statement
National Weather Service State College PA
325 PM EDT Wed Jul 21 2021
 
PAZ064-065-212000-
York PA-Adams PA-
325 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 400 PM EDT...

At 325 PM EDT, Doppler radar indicated a strong thunderstorm over New
Oxford, moving southeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Hanover, Parkville, Hampton, Codorus, McSherrystown, Pennville, New
Oxford, East Berlin and Abbottstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7701 3991 7713 3996 7703 3981 7677
      3972 7696
TIME...MOT...LOC 1925Z 315DEG 18KT 3989 7704 

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:02 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 21, 2:02 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
202 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front is sweeping through central Pennsylvania,
producing showers and thunderstorms. Behind the front, cooler
and refreshingly less humid conditions are expected for the rest
of the work week before heat and humidity make a comeback for
the weekend. Rain chances will also increase by late Saturday
and Sunday.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SVR tstm watch continue for a few more hours, but we will likely
be able to trim it back very soon, and chop it off completely
from the CWA by/around 4 PM. Main cluster of storms is dropping
toward Lancaster Co, where it has been pretty sunny all day and
dewpoints are still in the m60s. CAPE there is 2000+. It will,
as usual, linger longest there in Lanc Co. The storms have been
producing pea size hail and gusts of around 50 MPH. A thin line
of showers is also moving thru the northern mtns and nearing
I-80. No ltg is likely to occur with that stuff, as it is too
shallow. However, we can't rule out a rumble. That line appears
to be one in a number of fronts/troughs which will pass through.
The really dry air mass is nosing into the nrn tier right now,
and will make it refreshingly less humid in just a few hours.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Cooler and drier air mass builds across the central PA tonight
and Thursday with comfortable humidity and river valley fog
confined to the deepest northern valleys. The drier air moving
in will help to mix away the moisture from the rainfall today.
A patch of lower clouds is possible over the Alleghenies
tonight, which could play with the temps. However, BFD should
drop quickly in the dry airmass, and still get AOB 50F. Mins
will range from u40s over the north to near 60F SE.

High pressure will build in from the Ohio Valley on Thursday,
bringing plenty of sunshine and mild temperatures ranging from
the m70s in the north and Laurels to the l-m80s in southeastern
PA. Dewpoints in the u40s-l50s will feel quite refreshing. The
haziness of the moisture and smoke of the past few days may
improve/get less hazy on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A warm front will slowly approach from the west beginning on
Fri, bringing with it a slight chance of showers and storms to
the NW. The warm front will advance across the rest of PA on
Saturday, again bringing a chance for isolated showers and
storms, but very dry midlevel air will keep coverage limited and
widespread rainfall does not appear likely.

Moisture will flow back into the area on Sunday, with dewpoints
rising to 65-70F and temperatures returning to the 80-90F range.
Increased moisture and instability along with a weak disturbance
aloft will likely lead to more widespread showers/storms Sun
afternoon and evening.

Warm and humid conditions will continue into early next week
with a chance for additional rounds of showers and storms as
weak upper shortwave troughs pivot around a large ridge of high
pressure set up over the central US.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Expect improving cigs across the Allegheny Plateau later
today, as drier air arrives on northwest flow. Model soundings
and ensemble prob charts support widespread VFR conditions by
Wed afternoon. However, can't rule out a gusty tstorm forming on
exiting cold front across central and southeast PA sometime
between 16-18Z.

Outlook...

Thu...AM valley fog possible W Mtns.

Fri...No sig wx expected.

Sat...Late day tsra impacts possible, mainly west.

Sun...AM low cigs possible W Mtns. PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Banghoff
NEAR TERM...DeVoir/Dangelo/Colbert/Wagner
SHORT TERM...DeVoir/Colbert/Wagner
LONG TERM...Colbert/Travis
AVIATION...Fitzgerald/Gutierrez
Hazardous weather outlook, Jul 21, 2:25 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service State College PA
225 PM EDT Wed Jul 21 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-064-221830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-Adams-
225 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-065-066-221830-
Lebanon-York-Lancaster-
225 PM EDT Wed Jul 21 2021

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 21, 2:24 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service State College PA
224 PM EDT Wed Jul 21 2021

PAZ066-211900-
Lancaster PA-
224 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
300 PM EDT...

At 223 PM EDT, Doppler radar indicated a strong thunderstorm over
Paradise, moving southeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Willow Street, New Holland, Leola, Paradise, Strasburg, Gap,
Bareville, Lampeter, Atglen, Intercourse, Christiana, Georgetown,
Farmersville, Gordonville, Bird-In-Hand, Smoketown, White Horse and
Dutch Wonderland.

LAT...LON 3996 7599 3993 7598 3993 7600 3987 7599
      3987 7600 3985 7602 3984 7602 3998 7627
      4014 7615 4006 7593 4004 7594
TIME...MOT...LOC 1823Z 299DEG 26KT 4003 7614

Travis
Special weather statement, Jul 21, 2:28 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
228 PM EDT Wed Jul 21 2021

PAZ065-066-211900-
Lancaster PA-York PA-
228 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 300 PM EDT...

At 228 PM EDT, Doppler radar indicated a strong thunderstorm over
Bainbridge, moving southeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Elizabethtown, Columbia, Mount Joy, Salunga-Landisville, Maytown,
Mountville, Hallam, Marietta, Wrightsville, Rheems, Bainbridge, East
Prospect, Washington Boro, York Haven and Elizabethtown College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 7650 4012 7672 4016 7667 4017 7666
      4017 7663 4008 7634
TIME...MOT...LOC 1828Z 306DEG 19KT 4013 7664

Banghoff
Special weather statement, Jul 21, 2:35 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
235 PM EDT Wed Jul 21 2021

PAZ066-211915-
Lancaster PA-
235 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
315 PM EDT...

At 235 PM EDT, Doppler radar indicated a strong thunderstorm near
Holtwood, moving southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Quarryville, Wakefield, Holtwood, Kirkwood, Little Britain, Buck,
Peach Bottom and Rawlinsville.

LAT...LON 3973 7624 3988 7638 3994 7631 3983 7602
      3982 7604 3981 7603 3980 7605 3979 7604
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 1835Z 306DEG 19KT 3987 7630

Banghoff
Special weather statement, Jul 21, 2:52 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT Wed Jul 21 2021

PAZ065-066-211930-
Lancaster PA-York PA-
252 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar indicated a strong thunderstorm over
Yorkana, moving southeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Windsor, Yorkana, Shenks Ferry, Brogue, Safe Harbor, East Prospect
and Airville.

LAT...LON 3995 7662 4000 7657 3991 7628 3978 7641
TIME...MOT...LOC 1852Z 303DEG 21KT 3995 7655

Banghoff
Special weather statement, Jul 21, 2:53 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
253 PM EDT Wed Jul 21 2021

PAZ019-045-049-211930-
Southern Clinton PA-Union PA-Southern Centre PA-
253 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN CLINTON...
UNION...AND SOUTHERN CENTRE COUNTIES UNTIL 330 PM EDT...

At 253 PM EDT, Doppler radar indicated a strong thunderstorm near
Mackeyville, moving south at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Woodward, Laurelton Center and Loganton.

LAT...LON 4092 7716 4084 7736 4085 7737 4084 7740
      4108 7746 4114 7730
TIME...MOT...LOC 1853Z 340DEG 25KT 4106 7739

Travis
Special weather statement, Jul 21, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
325 PM EDT Wed Jul 21 2021

PAZ064-065-212000-
York PA-Adams PA-
325 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 400 PM EDT...

At 325 PM EDT, Doppler radar indicated a strong thunderstorm over New
Oxford, moving southeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Hanover, Parkville, Hampton, Codorus, McSherrystown, Pennville, New
Oxford, East Berlin and Abbottstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7701 3991 7713 3996 7703 3981 7677
      3972 7696
TIME...MOT...LOC 1925Z 315DEG 18KT 3989 7704

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:08 PM EDTAreal Flood AdvisoryCTPTioga2 hr
Jul 21, 12:25 AM EDTSpecial Weather StatementCTPMcKean50 min
Jul 21, 12:58 AM EDTSpecial Weather StatementCTPPotter47 min
Jul 21, 8:33 AM EDTSpecial Weather StatementCTPSnyder27 min
Jul 21, 9:03 AM EDTSpecial Weather StatementCTPSnyder27 min
Jul 21, 10:22 AM EDTSpecial Weather StatementCTPHuntingdon38 min
Jul 21, 11:00 AM EDTSpecial Weather StatementCTPFranklin45 min
Jul 21, 11:40 AM EDTSpecial Weather StatementCTPFranklin35 min
Jul 21, 11:59 AM EDTSpecial Weather StatementCTPNorthumberland, Snyder31 min
Jul 21, 12:06 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 21, 12:22 PM EDTSpecial Weather StatementCTPLebanon38 min
Jul 21, 12:28 PM EDTSpecial Weather StatementCTPNorthumberland32 min
Jul 21, 12:31 PM EDTSpecial Weather StatementCTPAdams29 min
Jul 21, 12:38 PM EDTSpecial Weather StatementCTPSchuylkill52 min
Jul 21, 12:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 21, 1:00 PM EDTSpecial Weather StatementCTPAdams45 min
Jul 21, 1:13 PM EDTSpecial Weather StatementCTPLancaster32 min
Jul 21, 1:16 PM EDTSpecial Weather StatementCTPFranklin29 min
Jul 21, 1:22 PM EDTSevere Thunderstorm WarningCTPFranklin38 min
Jul 21, 1:29 PM EDTSpecial Weather StatementCTPDauphin, Lebanon31 min
Jul 21, 1:35 PM EDTSpecial Weather StatementCTPLancaster25 min
Jul 21, 2:00 PM EDTSpecial Weather StatementCTPLancaster45 min
Jul 21, 2:24 PM EDTSpecial Weather StatementCTPLancaster36 min
Jul 21, 2:28 PM EDTSpecial Weather StatementCTPYork32 min
Jul 21, 2:35 PM EDTSpecial Weather StatementCTPLancaster40 min
Jul 21, 2:52 PM EDTSpecial Weather StatementCTPLancaster38 min
Jul 21, 2:53 PM EDTSpecial Weather StatementCTPUnion37 min
Jul 21, 4:00 PM EDTSpecial Weather StatementCTPYork45 min
Jul 21, 4:02 PM EDTSpecial Weather StatementCTPSnyder28 min
Jul 21, 4:27 PM EDTSpecial Weather StatementCTPDauphin33 min
Jul 21, 5:02 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 21, 5:30 PM EDTSpecial Weather StatementCTPLebanon30 min
Jul 21, 6:28 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.